Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 104, NWS Jackson, MS

August 2, 2019Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 2, 2019, 5:46 PM CDT for Lamar County, Mississippi. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2019, 5:46 PM CDT (22:46 UTC)
Expired
Aug 2, 2019, 7:45 PM CDT
In force
119 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Lamar County, MS

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:00 PM CDTFLASH FLOOD1 W West Hattiesburg, MSVIDEO OF WATER ACROSS THE INTERSECTION OF JACKSON RD AND HWY 98.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WGUS54 KJAN 022246
FFWJAN
MSC073-030045-
/O.NEW.KJAN.FF.W.0104.190802T2246Z-190803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
546 PM CDT Fri Aug 2 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Lamar County in southeastern Mississippi...

* Until 745 PM CDT.

* At 545 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across much of central and eastern Lamar County. Up to 
  two inches of rain have already fallen. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Hattiesburg, West Hattiesburg, Purvis, Lumberton and Baxterville. 

Additional rainfall amounts of up to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3100 8948 3100 8950 3101 8950 3101 8955
      3100 8955 3100 8965 3114 8966 3133 8947
      3132 8935 3101 8936 3101 8942 3098 8943
      3098 8947

$$

EC
2 follow-up statements
802 
WGUS74 KJAN 022328
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
628 PM CDT Fri Aug 2 2019

MSC073-030045-
/O.CON.KJAN.FF.W.0104.000000T0000Z-190803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lamar MS-
628 PM CDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SOUTHERN LAMAR COUNTY...

At 626 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain continue over the warning area. Up to three inches of rain have 
already fallen, and an additional inch of rainfall is possible. This 
will lead to flash flooding.

Some locations that will experience flooding include...
West Hattiesburg, Purvis and Baxterville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3100 8965 3114 8966 3121 8954 3133 8947
      3132 8935 3101 8936 3108 8946 3100 8957

$$

EC
617 
WGUS74 KJAN 030035
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
735 PM CDT Fri Aug 2 2019

MSC073-030045-
/O.EXP.KJAN.FF.W.0104.000000T0000Z-190803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lamar MS-
735 PM CDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN LAMAR COUNTY WILL EXPIRE AT
745 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3100 8965 3114 8966 3121 8954 3133 8947
      3132 8935 3101 8936 3108 8946 3100 8957

$$

EC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:59 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 2, 2:59 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
259 PM CDT Fri Aug 2 2019

.DISCUSSION...
Tonight and tomorrow... For today, most of the activity has stayed
east of I-55 and things have been minimal to the west. Thunderstorm
chances will continue to stick around late this afternoon, but
diminish with the loss of heating. Overnight, storms will have
dissipated, but lingering cloud cover will help keep minTs in the
lower 70s.

A mid-level low, over the northern Gulf of Mexico, will push north
tonight into AL. As this system continues to push through,
thunderstorm chances will increase for the region tomorrow. PWs were
showing some 1.84" in forecast soundings showing there will be some
deep level moisture in place. While better lapse rates will exist in
proximity to the cold core low, deep moisture will keep rates no
greater than moist adiabatic. Despite the extensive cloud cover, low
level convergence will be sufficient to initiate convection with
some breaks in the cloud cover serving to initiate further
development later in the day. Some storms may be strong with gusty
winds but as of now, confidence isn't great for any severe
chances. /JNE/26/

Next week: Somewhat higher than average summertime daily
thunderstorm chances will remain through the end of the forecast
period. An upper ridge will persist over the western/central CONUS,
with troughing in the northeast to Atlantic coast. Through the week,
the ridge will build slightly eastward, resulting in an uptick in
temperatures in our area. Still, upper flow will remain
northwesterly with a steady diet of weak upper disturbances
traversing the Atlantic coast trough and tapping into a lingering
rich supply of moisture across the region.

Somewhat higher rain chances will exist on Sunday as a weak surface
trough moves across the area. Lesser coverage is expected Monday
into Tuesday as deep layer moisture decreases in the wake of this
feature. However, a resurgence of moisture is anticipated Wednesday
ahead of an approaching jet streak and shortwave, with somewhat
greater rain chances continuing through next Friday. With upper
heights increasing toward the end of next week, temperatures will
trend slightly upward, with resultant heat indices potentially
nearing the triple digits in some areas. /DL/

&&

.AVIATION...
18Z TAF discussion:
Chances for some isolated to scattered thunderstorms will continue
for some sites today mainly east of I-55. Other than that, VFR
conditions will prevail. Some patchy fog is possible tomorrow
morning just before sunrise so some sites may drop to MVFR for a
short moment, but conditions will improve as we began to mix out
after sunrise./JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  90  72  88 /  17  34  21  60
Meridian      71  91  72  89 /  33  39  31  65
Vicksburg     69  91  73  89 /   1  23  18  47
Hattiesburg   71  90  72  88 /  42  45  26  63
Natchez       69  89  72  89 /   9  25  16  49
Greenville    69  90  72  89 /   4  19  19  46
Greenwood     70  89  72  87 /   6  37  23  58

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JNE/26/DL
Hazardous weather outlook, Aug 2, 1:18 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
118 PM CDT Fri Aug 2 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031830-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
118 PM CDT Fri Aug 2 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 2, 2:28 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
228 PM CDT Fri Aug 2 2019

MSZ058-022015-
Clarke MS-
228 PM CDT Fri Aug 2 2019

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLARKE
COUNTY UNTIL 315 PM CDT...

At 227 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms near Crandall, over eastern and southern portions of
Clarke County, moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3191 8847 3188 8851 3185 8864 3185 8871
      3204 8884 3210 8854 3200 8846
TIME...MOT...LOC 1927Z 057DEG 8KT 3199 8856

EC
Special weather statement, Aug 2, 5:04 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
504 PM CDT Fri Aug 2 2019

MSZ073-074-022245-
Lamar MS-Forrest MS-
504 PM CDT Fri Aug 2 2019

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
FORREST AND LAMAR COUNTIES UNTIL 545 PM CDT...

At 502 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms centered near West Hattiesburg. These storms were
moving slowly southwest.

Wind gusts up to r0 mph and torrential rainfall will be possible
with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3100 8948 3100 8950 3101 8950 3101 8955
      3100 8955 3100 8965 3113 8966 3142 8953
      3140 8932 3101 8936 3101 8942 3098 8943
      3098 8947
TIME...MOT...LOC 2202Z 027DEG 4KT 3129 8947

EC
Special weather statement, Aug 2, 5:04 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
504 PM CDT Fri Aug 2 2019

MSZ073-074-022245-
Lamar MS-Forrest MS-
504 PM CDT Fri Aug 2 2019

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
FORREST AND LAMAR COUNTIES UNTIL 545 PM CDT...

At 502 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms centered near West Hattiesburg. These storms were
moving slowly southwest.

Wind gusts up to 40 mph and torrential rainfall will be possible
with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3100 8948 3100 8950 3101 8950 3101 8955
      3100 8955 3100 8965 3113 8966 3142 8953
      3140 8932 3101 8936 3101 8942 3098 8943
      3098 8947
TIME...MOT...LOC 2202Z 027DEG 4KT 3129 8947

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:28 PM CDTSpecial Weather StatementJANClarke47 min
Aug 2, 5:04 PM CDTSpecial Weather StatementJANLamar41 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.